Hail, McDowell
- When
- June 3, 2:45 PM EST
- Where
- McDowell County, War
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.300, -81.680
Instability was less than the 2nd of June, but thunderstorms still formed south of a cold front that was sinking through West Virginia. Some gusty winds occurred, but were below severe limits.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Instability was less than the 2nd of June, but thunderstorms still formed south of a cold front that was sinking through West Virginia. Some gusty winds occurred, but were below severe limits. There was one report of marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 3, 1:07 PM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
207 PM EDT WED JUN 3 2009
.SYNOPSIS...
FRONT PUSHES SLOWLY SOUTHWARD THROUGH OUR REGION TODAY...STALLING
WEDNESDAY NIGHT AND THURSDAY AS A WAVE MOVES ALONG THE FRONT. THE
SYSTEM MOVES OFF TO THE EAST FRIDAY. HIGH PRESSURE SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AREA OF SHOWERS SLIDING ACROSS CENTRAL PORTIONS OF THE FORECAST
AREA THIS MORNING CONTINUE TO GRADUALLY DISSIPATE. ISSUED QUICK
UPDATE TO POPS...SKY...AND WX GRIDS SINCE THIS PRECIP SLID A
LITTLE FURTHER SOUTH AND EAST. SAT AND RADAR IMAGERY INDICATE THAT
FRONT HAS STARTED A SOUTHERLY PUSH AS HAD BEEN EXPECTED HAS BEGUN.
AREAS SOUTH OF THIS BOUNDARY WILL LIKELY SEE BEST CHANCES FOR
SEVERE WEATHER AS DAYTIME HEATING KICKS IN WHERE SOME STORMS MAY
REACH SEVERE LIMITS. REST OF FCST UNCHANGED.
..PREVIOUS DISC BELOW...
FRONTAL BOUNDARY REMAINS NORTH AND WEST OF THE AREA AT THIS
TIME...FROM HLG TO ZZV TO CVG. THIS LEAVES THE REGION IN THE WARM
SECTOR AT THE MOMENT. INITIAL AREA OF SHOWERS FROM COMPLEX TO THE
WEST SEEMS TO BE FALLING APART AS IT REACHES THE OHIO RIVER SO
HAVE TAPERED BACK THE POPS AT THE START OF THE PERIOD WITH THIS
FEATURE. BUT STILL SEEING SOME CONVECTION FORM OVER EAST CENTRAL
KY...ON TAIL END OF THE OUTFLOW BOUNDARY FROM EARLIER CONVECTION.
THIS CONVECTION APPEARS TO BE WEAKENING AS IT SLIDES NE IN TO
ATMOSPHERE THAT HAS BEEN WORKED OVER ALREADY...SO EXPECT THAT
WHILE THIS DAMPEN OUT BEFORE REACH THE COAL FIELDS OF WV.
LATER ON THIS MORNING...SHOULD BEGIN TO SEE THE FRONT EDGE SOUTHWARD
TODAY. AS IT DOES...INITIAL WILL SEE SHOWERS ON THE ANAFRONT SIDE
AS THE SFC FRONT SETTLES SOUTHWARD AHEAD OF THE 850 MB FRONT.
HOWEVER...AS THE FRONT MOVES INTO ERN KY AND SRN PORTIONS OF WV
WHERE MORE DAY TIME HEATING WILL BE BOOSTING THE INSTABILITY...MORE
STRONG STORMS ARE EXPECTED. AGAIN SOME OF THESE STORMS WILL BE
SEVERE. FOR TEMPERATURES DID NOT MAKE MANY CHANGES AS UNCERTAINTY
ABOUNDS DUE TO THE FRONTAL POSITION AND SKY COVER. IF IT DOES REACH
UP INTO THE LOW 80S BEFORE THE CONVECTION.
BY 00Z TONIGHT...THE FRONT SHOULD BE THROUGH MOST AREAS AND THE
STRONGER STORMS THROUGH. BUT THE NEXT WAVE OF LOW PRESSURE WILL
BEGIN TO TRACK NE WHICH WILL PUSH MORE MID LEVEL MOISTURE BACK OVER
THE FRONT. THIS WILL ALLOW MORE RAIN TO DEVELOP OVERNIGHT...MAINLY
BEYOND 6Z. FOR TEMPERATURES...AGAIN DEVIATED LITTLE FROM GUIDANCE
DUE TO THE UNCERTAIN FROM CLOUDS AND PCPN.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
MODELS SHOW A WAVE MOVING ALONG THE FRONT ON THURSDAY...PROVIDING A
DECENT SWATH OF PRECIPITATION. WILL INCREASE POPS ACCORDINGLY. THE
SYSTEM THEN PULLS OFF TO THE EAST THURSDAY NIGHT AND FRIDAY...WITH
SOME TIMING DIFFERENCES BETWEEN THE MODELS. WILL USE A BLEND OF THE
MODELS FOR NOW. HIGH PRESSURE THEN BUILDS IN ON SATURDAY...PROVIDING
DRY WEATHER.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
BY FRIDAY THE FRONT WILL BE SOUTH OF THE AREA WITH A RIDGE BUILDING
INTO THE CWA THROUGH SATURDAY. ON SUNDAY AND MONDAY THE UNSETTLED
WEATHER MAKES A RETURN AS WE GET IN THE PERIPHERY OF THE WESTERLIES
RIDING OVER THE TOP OF THE RIDGE. STAYED CLOSED TO HPC
GUIDANCE THROUGH THIS PERIOD.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THUNDERSTORMS...SOME SEVERE WILL CONTINUE TO FIRE ALONG
FRONT...WHICH IS ALIGNED ALONG THE OH RIVER. THE FRONT IS PROGGED
TO SAG SOUTH ACROSS THE FORECAST AREA. IN ADDITION....SMALL
COMPLEX OF STORMS MVG ACROSS KCRW ATTM...AND WILL AFFECT KBKW AREA
A LITTLE LATER THIS AFTERNOON. STORMS CONTAIN FAIRLY HIGH AMOUNTS
OF MOISTURE AND WILL CAUSE SHORT PERIODS OF IFR CONDITIONS AS THE
STORMS CROSS TAF SITES.
BEHIND THE FRONT THE CEILINGS WILL DROP DOWN TO MVFR LEVELS AS
THE NRN FLOW INTERACT WITH THE LINGER LOW LEVEL MOISTURE. THE NEXT
SFC WAVE WILL DEVELOP AND LIFT NORTHEAST ALONG THE FRONT. THIS
WILL REINTRODUCE RAIN TO THE AREA WITH MVFR TO IFR VISIBILITIES.
AVIATION OUTLOOK /BEYOND 18Z THURSDAY/...
POSSIBLE IFR IN SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT.
&&
.HYDROLOGY...
THUNDERSTORMS WEDNESDAY INTO THURSDAY WILL CONTAIN SOME
DOWNPOURS...WHICH COULD LEAD TO LOCALIZED FLOODING PROBLEMS...
INCLUDING PONDING ON STREETS...AND FILLING OF CULVERTS AND OTHER
POOR DRAINAGE AREAS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR WVZ005>011-
013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR OHZ085>087.
KY...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR KYZ101>103-
105.
VA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR VAZ003-004.
&&
SYNOPSIS...ESS/RPY
NEAR TERM...KMC
SHORT TERM...RPY
LONG TERM...JMV/TJT
AVIATION...KMC
HYDROLOGY...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 151 PM EDT WED JUN 3 2009 KYZ101>103-105-OHZ085>087-WVZ005>011-017-019-020-031-032-040-041800- GREENUP-CARTER-BOYD-LAWRENCE KY-MEIGS-GALLIA-LAWRENCE OH-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE- HARRISON-TAYLOR-BARBOUR- 151 PM EDT WED JUN 3 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ003-004-WVZ013>016-018-024>030-033>039-046-047-041800- DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN- BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH- 151 PM EDT WED JUN 3 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... ...SEVERE THUNDERSTORM WATCH 325 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ066-067-075-076-083-084-041800- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- 151 PM EDT WED JUN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS THIS AFTERNOON COULD PRODUCE STRONG GUSTY WINDS AND HAIL. DOWNPOURS WILL OCCUR WITH THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
143 PM EDT WED JUN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG MIDDLEBOURNE 39.49N 80.91W
06/02/2009 TYLER WV EMERGENCY MNGR
TREES DOWN NEAR MIDDLEBOURNE...LITTLE..BEARSVILLE AND
SHIRLEY.
&&
JSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 157 PM EDT WED JUN 3 2009 WVZ013>015-031830- KANAWHA-LINCOLN-PUTNAM- 157 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN...SOUTHERN PUTNAM AND WEST CENTRAL KANAWHA COUNTIES... AT 157 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR SWEETLAND...MOVING EAST AT 25 MPH. WIND GUSTS TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR SOD AROUND 210 PM...TORNADO AROUND 220 PM... ST. ALBANS AROUND 225 PM AND INSTITUTE AROUND 230 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 09
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED JUN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 4 SW CHARLESTON 38.31N 81.68W
06/03/2009 E52 MPH KANAWHA WV NWS EMPLOYEE
OCCURRED AT NWS FORECAST OFFICE.
&&
JHOVISSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 252 PM EDT WED JUN 3 2009 VAZ003-004-031915- BUCHANAN-DICKENSON- 252 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DICKENSON AND SOUTHERN BUCHANAN COUNTIES... AT 252 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR DAVENPORT...MOVING NORTHEAST AT 15 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR VANSANT AROUND 310 PM AND OAKWOOD AROUND 315 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 09
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT WED JUN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 5 NNW BELLE 38.30N 81.58W
06/03/2009 KANAWHA WV FIRE DEPT/RESCUE
TREE DOWN ON POWERLINE
0240 PM TSTM WND DMG SISSONVILLE 38.50N 81.64W
06/03/2009 KANAWHA WV FIRE DEPT/RESCUE
TREE DOWN
&&
MDPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
310 PM EDT WED JUN 3 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL OAKWOOD 37.21N 81.98W
06/03/2009 U0.50 INCH BUCHANAN VA PUBLIC
&&
NNNNThe Charleston,WV radar (KRLX), 112 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170185.